Alert archive / Georgia / Gale Watches in 2011

Gale Watch 8, NWS Charleston, SC

October 17, 2011

NWS Charleston, SC issued this gale watch at Oct 17, 2011, 3:32 PM EDT. It took effect at Oct 19, 2011, 5:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 17, 2011, 3:32 PM EDT (19:32 UTC)
In effect from
Oct 19, 2011, 5:00 PM EDT
Expired
Oct 19, 2011, 3:53 AM EDT
In force
Issued by
NWS Charleston, SC

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this gale watch went out at Oct 17, 1:45 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 17, 1:45 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
145 PM EDT MON OCT 17 2011

.SYNOPSIS...
HIGH PRESSURE WILL GRADUALLY MOVE OFFSHORE THROUGH TONIGHT. LOW
PRESSURE WILL IMPACT THE REGION LATE TUESDAY INTO TUESDAY
NIGHT...WITH A STRONG COLD FRONT TO PUSH THROUGH THE AREA EARLY
WEDNESDAY. COOL HIGH PRESSURE WILL THEN BUILD OVER THE REGION
THURSDAY THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONGOING FORECASTS REMAIN IN GOOD SHAPE AND REQUIRED ONLY MINOR
ADJUSTMENTS EARLY MONDAY AFTERNOON.

UNDER HIGH PRESSURE...SUNNY CONDITIONS WILL SUPPORT HIGHS IN THE
MID 80S AT MANY LOCATIONS INLAND FROM THE IMMEDIATE COAST. AT THE
COAST...A SEA BREEZE WILL HOLD TEMPERATURES IN THE MID/UPPER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...THE ZONAL FLOW ALOFT WILL TURN MORE SOUTHWESTERLY IN
RESPONSE TO A DIGGING SHORTWAVE MOVING INTO THE MS VALLEY. THIS
FEATURE AND ITS ASSOCIATED SURFACE LOW WILL BEGIN TO DRAW NORTHWARD
THE DEEP MOISTURE POSITIONED OVER SOUTHERN AND CENTRAL FL. MODELS
ALL HINT TO SOME DEGREE THAT MEASURABLE PRECIP WILL MOVE INTO THE
FAR SOUTHERN END OF THE FORECAST AREA AND OFFSHORE WATERS BEGINNING
EARLY TUESDAY MORNING. AS THE DEEP MOISTURE INCREASES FROM THE
SOUTH...WILL SHOW SLIGHT CHANCE TO LOW END CHANCE POPS MOVING IN.
ALSO...WITH THE INCREASING BOUNDARY LAYER MOISTURE THE FOG POTENTIAL
GOES UP FOR TUESDAY MORNING. WILL CONTINUE THE PATCHY FOG MENTION IN
THE WX GRIDS.

OUR STRETCH OF DRY AND WARM WEATHER WILL COME TO AN END TUESDAY...AND
A PERIOD OF WET WEATHER FOLLOWED BY NOTICEABLY COOLER CONDITIONS
WILL IMPACT THE AREA DURING THE MIDDLE OF THE WEEK.

A STRONG SHORT WAVE IN THE ROCKIES WILL CARVE A MID LATITUDE TROUGH
OVER THE CENTRAL STATES TUESDAY...BACKING THE FLOW ALOFT OVER THE SE
TO SW. THIS DIGGING TROUGH WILL CAUSE THE LOW NOW OVER THE YUCATAN
OR A PIECE OF ENERGY FROM THAT LOW TO MOVE NE INTO THE FL PANHANDLE
BY LATE TUESDAY. THE LOW THEN TRACKS OVER THE EAST AND SE THIRD OF
THE CWFA TUESDAY NIGHT...BEFORE PULLING OFF TO THE DISTANT NORTH AND
NE WEDNESDAY. A TRAILING COLD FRONT FROM THE LOW SWINGS RAPIDLY
THROUGH DURING WEDNESDAY...AND USHERS IN WHAT LOOKS TO BE OUR
COOLEST AIR MASS OF THE SEAS.

GIVEN THE EXTREMELY DRY AIR MASS IN PLACE THE PAST SEVERAL
DAYS...THE ATMOSPHERE WILL TAKE SOME TIME TO MOISTEN UP ON
TUESDAY. PWATS AT THE START OF THE DAY UNDER 1 INCH FAR
NORTH...BUT CLIMBING TO ALMOST 1.5 INCHES FAR SOUTH. AS THE DAY
PROGRESSES...ISENTROPIC LIFT INTENSIFIES AND WITH THE LOW LEVELS
ADVECTING MOISTURE IN FROM THE ATLANTIC AND GULF AHEAD OF THE
SURFACE LOW...AND THE GULF ALSO OPENED UP ALOFT IN ADVANCE OF THE
AMPLIFYING TROUGH UPSTREAM...PWATS CLIMB RAPIDLY. WE/RE LOOKING AT
PWATS LIKELY REACHING NEAR OR OVER 2 INCHES LATE TUESDAY AND EARLY
TUESDAY NIGHT...WHICH IS NEAR 2 STANDARD DEVIATIONS ABOVE NORMAL
FOR THIS TIME OF YEAR. SOME EASTERN AND SOUTHERN COUNTIES WILL
EXPERIENCE PWATS NEAR 2.5 INCHES...WHICH IS NEAR THE 100TH
PERCENTILE. WITH UPPER LEVEL DIVERGENCE/DIFLUENCE IN ADVANCE OF
THE TROUGH...RAINFALL HAS THE POTENTIAL TO BECOME HEAVY AT TIMES.
HIGHEST AMOUNTS WILL BE CLOSE TO WHERE THE ACTUAL SURFACE LOW
TRACKS...MAINLY OVER OUR COASTAL COUNTIES. RAINFALL AMOUNTS WILL
REACH AT LEAST 1-1.5 INCHES...BUT LOCALLY HIGHER AMOUNTS ARE
POSSIBLE. SINCE THE SYSTEM LOOKS PROGRESSIVE AND THESE TOTALS ARE
WELL BELOW THE LATEST FLASH FLOOD GUIDANCE WE SEE NO NEED TO ADD
MENTION TO THE HAZARDOUS WEATHER OUTLOOK AT THIS TIME. WE/LL
CARRY SLIGHT CHANCE POPS FAR SOUTH EARLY TUESDAY...WITH COVERAGE
INCREASING FROM NORTH TO SOUTH THROUGH THE DAY...PEAKING IN THE
50-70 PERCENT RANGE BY LATE IN THE DAY...THEN 70-90 PERCENT THE
FIRST PART OF TUESDAY NIGHT. POPS WILL LIKELY NEED TO BE RAISED
EVEN HIGHER IN LATER FORECASTS GIVEN SOME TIMING CONCERNS.

GIVEN THE AMOUNT OF SHEAR IN THE ATMOSPHERE...WE DO HAVE A CONCERN
FOR ISOLATED TORNADOES AND SCATTERED T-STORMS NEAR THE TRACK OF THE
SURFACE LOW. BUT ANY WIDESPREAD SEVERE WEATHER SEEMS VERY UNLIKELY
GIVEN THE LACK OF INSTABILITY.

DEPENDENT UPON THE EXACT TRACK OF THE LOW THERE IS THE RISK OF HIGH
SURF DEVELOPING FOR A TIME LATE TUESDAY INTO THE FIRST PART OF
TUESDAY NIGHT. AND FORTUNATELY SINCE WE HAVE A WANING MOON THE RISK
OF COASTAL FLOODING IS VERY LOW WITH THIS EVENT. ISOLATED BEACH
EROSION THOUGH IS CERTAINLY POSSIBLE AROUND THE TIMES OF HIGH TIDE.

OUR FORECAST MAX TEMPS TUESDAY MIGHT BE A LITTLE TOO OPTIMISTIC IF
THE INCREASING CLOUD COVER AND PROGRESSION OF THE RAIN IS QUICKER
THAN NOW FORECAST. BUT DEFINITELY LOWER THAN RECENT DAYS...WITH MID
TO UPPER 70S AT BEST. MIN TEMPS TUESDAY NIGHT WILL BE PREVENTED FROM
FALLING TOO MUCH GIVEN THE EXTENSIVE CLOUD COVER AND COLD ADVECTION
NOT DEVELOPING UNTIL LATE. LOWER AND MIDDLE 60S MOST AREAS WILL
SUFFICE.

THE DEEPENING LOW OFF TO THE NORTH AND NE ON WEDNESDAY WILL BE
FOLLOWED BY STRENGTHENING COLD ADVECTION AS THE COLD FRONT SWINGS
QUICKLY THROUGH THE AREA. THIS ALONG WITH RAPID PRESSURE RISE IN THE
AFTERNOON WILL RESULT IN A BREEZY TO WINDY DAY...AS WESTERLY WINDS
REACH 15-25 MPH AND GUSTY. A LAKE WIND ADVISORY WILL LIKELY BE
NEEDED ON LAKE MOULTRIE AND WE/LL ADD TO THE MORNING HAZARDOUS
WEATHER OUTLOOK. THERE IS STILL A 20-30 PERCENT CHANCE OF SHOWERS
WITH ANOTHER SHORT WAVE ALOFT TO SKIRT THE AREA TO THE NW AND STEEP
LAPSE RATES WITH THE UPSTREAM TROUGH. TEMPS WILL STRUGGLE TO EVEN
REACH THE LOWER 70S WITH THE COLD ADVECTION AND MORE CLOUDS THAN SUN
TO PREVAIL. COLD ADVECTION WILL CONTINUE WEDNESDAY NIGHT...AND WE/RE
LOOKING AT LOWS SOME 10 DEGREES BELOW NORMAL.

THE SURFACE LOW IS FOUND MOVING INTO NEW YORK STATE AND CANADA ON
THURSDAY...WITH HIGH PRESSURE TO BUILD WEST FROM THE PLAINS. GUSTY
WEST AND NW BREEZES WILL AGAIN CONTINUE...WHILE SKIES ARE MOSTLY
SUNNY TO SUNNY. ALTHOUGH COLD ADVECTION COMES TO AN END IN THE
MORNING...GIVEN THE COOL START...WE SEE MAX TEMPS HOLDING IN THE MID
AND UPPER 60S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
CONDITIONS IN THE LONG TERM LOOK REASONABLY QUIET...BUT COOL. HIGH
PRESSURE WILL BUILD IN FROM THE WEST LATE IN THE WEEK...REACHING THE
ATLANTIC SEA BOARD EARLY NEXT WEEK. EVENTUALLY WE WILL SEE SOME
RETURN OF MOISTURE...BUT IT LOOKS LIKE ANY SHOWERS WILL REMAIN OVER
THE ATLANTIC THE ENTIRE TIME. TEMPS THURSDAY NIGHT OR FRIDAY NIGHT
WILL BE THE COLDEST OF THE EXTENDED PERIOD...WITH AN OUTSIDE CHANCE
OF SOME UPPER 30S ALONG OUR NW TIER. FROST THOUGH DOES NOT APPEAR
LIKELY AT THIS TIME WITH GEOSTROPHIC WINDS TOO HIGH BOTH NIGHTS. OUR
MAX/MIN TEMPS THE REST OF THE PERIOD WILL REMAIN BELOW SEASONAL
NORMS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR UNTIL LATE TONIGHT. THEN...RADIATION FOG WILL PRODUCE A PERIOD
OF MVFR OR LOWER VISIBILITY AT BOTH TERMINALS. INCREASING LOW
LEVEL MOISTURE COULD ALSO SUPPORT DEVELOPING MVFR/IFR LEVEL
STRATUS/STRATOCUMULUS LATE TONIGHT THROUGH THE END OF THE 18Z TAF
PERIOD. HOWEVER...UNTIL MIDDAY TUESDAY MODEL SOUNDINGS/MOS
GUIDANCE OFFERS INSUFFICIENT REASON TO FORECAST PREVAILING MVFR OR
LOWER CEILINGS. MVFR OR LOWER CEILINGS AND RAIN SHOULD THEN
DEVELOP AT KCHS BY THE END OF THE FORECAST PERIOD...AND A SIMILAR
SCENARIO IS EXPECTED AT KCHS AFTER 18Z.

EXTENDED AVIATION OUTLOOK...
CONDITIONS WILL DETERIORATE THROUGH MVFR TO IFR OR LOWER AS
WIDESPREAD PRECIPITATION OCCURS TUESDAY AFTERNOON INTO TUESDAY
NIGHT. IN THE WAKE OF COLD FROPA LATE TUESDAY NIGHT/WEDNESDAY
MORNING...VFR WILL RETURN AND WILL PREVAIL THROUGH LATE WEEK.

&&

.MARINE...
A WEAK PRESSURE GRADIENT WILL ALLOW THE SEA BREEZE CIRCULATION TO
DOMINATE AROUND 10 KT...PERHAPS BRIEFLY/LOCALLY AS HIGH AS 15 KT...
THIS AFTERNOON. SEAS WILL REMAIN AROUND 2 FT...MAINLY IN A 9-10
SECOND PERIOD SWELL.

TONIGHT...WINDS WILL TURN TOWARD THE S/SE AS A SURFACE LOW OVER
THE GULF AND ASSOCIATED SURFACE WARM FRONT ADVANCE NORTHWARD.
WINDS WILL INCREASE TO AROUND 15 KTS IN THE OUTER GA WATERS BY 12Z
TUESDAY. SEAS WILL BECOME 3-4 FT IN THE OUTER GA WATERS THROUGH
12Z WITH 2-3 FT ELSEWHERE. ALSO...ISOLATED TO SCATTERED SHOWERS
COULD BEGIN TO AFFECT THE GA WATERS THROUGH DAYBREAK TUESDAY.

MARINERS SHOULD BE PREPARED FOR A STRONG WIND EVENT TO UNFOLD DURING
THE MIDDLE OF THE WEEK...WITH A POSSIBILITY OF GALES TO OCCUR.

LOW PRESSURE OVER THE NE GULF TUESDAY WILL MOVE OVER OR NEAR THE
WATERS TUESDAY NIGHT...FOLLOWED BY THE PASSAGE OF A STRONG COLD
FRONT WEDNESDAY...WITH HIGH PRESSURE TO BUILD IN WAKE OF THE FRONT
THROUGH THE REMAINDER OF THE WEEK.

SE WINDS AND SEAS IN ADVANCE OF THE LOW WILL INCREASE TUESDAY...AND
SCA CONDITIONS ARE CERTAINLY POSSIBLE BY LATE IN THE DAY. BUT GIVEN
THAT ITS OCCURRENCE WOULD BE NEAR THE END OF OUR CURRENT PERIOD 3
FORECAST...WE HAVE OPTED NOT YET TO HOIST THE SCA FLAGS. THERE IS AN
EVEN GREATER CHANCE OF SCA/S TUESDAY NIGHT AND WEDNESDAY AND IS
REFLECTED IN THE FORECAST. THIS WILL FIRST RESULT IN AN INCREASE
IN LOW LEVEL WINDS INCREASE OUT AHEAD OF THE COLD FRONT AND
SURFACE LOW TUESDAY NIGHT...THEN DUE TO STRONG COLD ADVECTION IN
WAKE OF THE FRONT WEDNESDAY.

THE STRENGTH OF THE COLD ADVECTION MIGHT EVEN BE ENOUGH LATE
WEDNESDAY AND WEDNESDAY NIGHT TO EVEN ALLOW FOR GALES TO
OCCUR...AND WE WILL INCLUDE IN THE HAZARDOUS WEATHER OUTLOOK. EVEN
IF GALES ARE NOT REALIZED...SCA/S WOULD PERSIST INTO THURSDAY.

BETTER MARINE CONDITIONS WILL THEN PREVAIL FRIDAY INTO THE
WEEKEND AS COLD ADVECTION IS A LITTLE LESS AND HIGH PRESSURE
BUILDS FROM THE WEST AND NW.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Oct 17, 4:25 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
425 AM EDT MON OCT 17 2011

AMZ330-GAZ116>119-137>141-SCZ048>052-180830-
CHARLESTON HARBOR-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
425 AM EDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS...THERE IS A SMALL RISK OF ISOLATED
TORNADOES LATE TUESDAY AND TUESDAY NIGHT IN ASSOCIATION WITH AN
AREA OF LOW PRESSURE THAT MOVES NORTHEAST THROUGH THE AREA.
HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ350-352-354-374-180830-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
425 AM EDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS...THERE IS A SMALL RISK OF ISOLATED
TORNADIC WATERSPOUTS LATE TUESDAY AND TUESDAY NIGHT IN ASSOCIATION
WITH AN AREA OF LOW PRESSURE THAT MOVES NORTHEAST THROUGH THE
AREA. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED.

GALES...THERE IS THE CHANCE OF GALE FORCE WINDS DEVELOPING ACROSS
THE ATLANTIC COASTAL WATERS LATE WEDNESDAY INTO EARLY THURSDAY. A
GALE WATCH AND/OR GALE WARNING MAY BE REQUIRED AT A LATER TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ045-180830-
INLAND BERKELEY-
425 AM EDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS...THERE IS A SMALL RISK OF ISOLATED
TORNADOES TUESDAY NIGHT IN ASSOCIATION WITH AN AREA OF LOW
PRESSURE THAT MOVES NORTHEAST THROUGH THE AREA. HOWEVER...NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED.

LAKE WINDS...COOLER AIR MOVING ACROSS THE WARMER LAKE WATERS MAY
RESULT IN THE ISSUANCE OF A LAKE WIND ADVISORY WEDNESDAY AFTERNOON
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114-115-SCZ040-042>044-047-180830-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-ALLENDALE-
HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
425 AM EDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:32 PM EDTSmall Craft AdvisoryCHS3 days

Nearby

Gale Watches in Georgia, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.